Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 6, NWS Midland/Odessa, TX

February 2, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Feb 2, 2022, 3:49 AM CST for Culberson County, Texas. It took effect at Feb 2, 2022, 11:00 PM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2022, 3:49 AM CST (09:49 UTC)
In effect from
Feb 2, 2022, 11:00 PM CST
Expired
Feb 2, 2022, 2:39 PM CST
In force
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS74 KMAF 020949
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
349 AM CST Wed Feb 2 2022

TXZ271-022200-
/O.NEW.KMAF.HW.W.0006.220203T0500Z-220203T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
349 AM CST Wed Feb 2 2022 /249 AM MST Wed Feb 2 2022/

...HIGH WIND WARNING IN EFFECT FROM 11 PM CST /10 PM MST/ THIS
EVENING TO 9 AM CST /8 AM MST/ THURSDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 60 mph
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 AM
  MST/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Blowing snow could cause temporary white out conditions.

* ADDITIONAL DETAILS...Temporary blizzard conditions could be
  observed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
669 
WWUS74 KMAF 022039
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
239 PM CST Wed Feb 2 2022

TXZ271-022145-
/O.CAN.KMAF.HW.W.0006.220203T0500Z-220203T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
239 PM CST Wed Feb 2 2022 /139 PM MST Wed Feb 2 2022/

...HIGH WIND WARNING IS CANCELLED...

A Blizzard Warning is now in effect for strong winds and heavy
snow. Please see the Blizzard warning for additional details on
strong winds in the Guadalupe Mountains.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 1, 10:34 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 1, 10:34 PM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1034 PM CST Tue Feb 1 2022

...New AVIATION...

See 06z aviation discussion below.

.AVIATION...
(06Z TAFS)
Issued at 1018 PM CST Tue Feb 1 2022

Winds will generally range from the northeast to the southeast and
will become elevated and gusty tomorrow morning into tomorrow
evening. Low ceilings are likely for MAF and HOB beginning around
15z and will continue through the afternoon and evening hours. Low
ceilings are also possible for the other terminals. Rain, sleet,
freezing rain, and snow will be possible beginning tomorrow
morning with chances increasing through tomorrow afternoon and
evening.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 417 PM CST Tue Feb 1 2022

Today is going to be the nicest day for the foreseeable future.
Zonal flow aloft with southwesterly surface flow is ushering in some
unseasonably warm temperatures this afternoon with highs in the 60s
and 70s. Unfortunately, the warmth won't last long as a front will
be knocking at our doorstep today, getting hung up across our
northern CWA. Very cold Arctic air is behind this front, which will
push through the region on Wednesday. A massive trough will sweep
across New Mexico also on Wednesday, instigating precipitation for
our area. The transition from rain to wintry precipitation depends
greatly on the push of Arctic air and how far south it will reach
during the day on Wednesday. Models always struggle with this type
of event, but as the colder air moves in Wednesday afternoon and
evening, precipitation will transition from rain to a rain/snow/
freezing rain/sleet mix across our northern and eastern regions.
Counties out west, especially the higher terrain, are more favored
to transition right away to snow and will see less of a wintry mix.
By Thursday morning, the cold air will have pushed all the way
through our CWA and everything will have transitioned to snow. Gusty
winds expected behind the front Thursday morning will be nearing
High Wind criteria in the Guadalupe and Delaware Mountains where
snow will also be occurring. This would qualify as Blizzard Warning
criteria so will keep an eye on this and upgrade as needed.
Temperatures Thursday morning will be very cold with potentially
negative wind chills, so prolonged outdoor exposure may be
dangerous.

Given that Eddy and Culberson counties, along with the
Guadalupe, Delaware, and Davis Mountains are expected to be the
areas with the quickest transition to snow and highest snowfall, a
Winter Weather Warning has been issued for them. The rest of the
counties included in the Winter Storm Watch have been upgraded to a
Winter Weather Advisory. These counties are expecting lower snow
amounts but may see some ice accumulations around 0.10" or less.
Model disagreement is still very high this far out for an event like
this, and some of our eastern counties may be upgraded to a Winter
Storm Warning should things shift westward and into our CWA. As of
now, the higher impacts regarding snow and ice accumulations are
expected further east. Even still, storm total snow accumulations of
a few inches will be possible across the NE Permian Basin and along
the I-20 corridor, although banding may result in locally higher
amounts across parts of our area. The highest amounts are still
favored for the higher terrain of the Guadalupe, Delaware, and Davis
Mountains. Ice accumulations are more difficult, given a strong
spread relating to the arrival of the colder air. Currently, the
areas most favored for ice will be across our eastern counties and
those areas along the Trans Pecos. Impacts may been seen across I-20
and I-10, although ice accumulations are expected to be 0.10" or
less.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 417 PM CST Tue Feb 1 2022

The upper level trough will remain in the area Thursday, but the
deep layer moisture will push off to the east bringing the wintry
precipitation to an end on Thursday morning. By that time all areas
will have transitioned to snow with the exception of the Big Bend
which will continue to have a mixture of rain, freezing rain, sleet
and snow. However the end of precipitation will not be the end of
travel problems as high temperatures hold in the 20s for virtually
the entire area. In fact, most locations outside the Big Bend may
not see temperatures back above freezing until Saturday making a
period of several days where travel may be hazardous, especially at
night. Everyone should remain alert for the potential of black ice
on area roads until Saturday at the earliest.

Of course with temperatures so low, dangerous wind chill values will
also be a concern Thursday through Saturday with readings dropping
into the single digits and even below zero in a few locations. This
could be dangerous for anyone outdoors and especially pets who may
spend extended periods of time outdoors.

Just as the cold surface high pressure finally moves east of the
area on Saturday, another cold front arrives on Sunday to halt any
attempt at warming for a couple of days. Highs on Tuesday will
finally get back to near normal with highs reaching the upper 50s
and 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               33  35  15  23 /   0  50  70  40
Carlsbad                 35  38  18  26 /   0  40  90  40
Dryden                   44  50  26  31 /   0  40  90  40
Fort Stockton            42  42  21  23 /   0  40  80  50
Guadalupe Pass           39  40  16  20 /  10  30  80  40
Hobbs                    31  31  13  22 /   0  40  80  30
Marfa                    36  45  17  26 /  10  40  70  50
Midland Intl Airport     34  35  17  24 /   0  50  80  40
Odessa                   35  35  18  23 /   0  50  80  40
Wink                     37  37  19  26 /   0  40  80  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from noon Wednesday to noon CST Thursday
     for Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
     Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Upton-Ward-Winkler.

     Winter Storm Warning from noon CST /11 AM MST/ Wednesday to noon
     CST /11 AM MST/ Thursday for Davis Mountains-Eastern
     Culberson County-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Van Horn and Highway 54
     Corridor.

NM...Winter Weather Advisory from 11 AM Wednesday to 11 AM MST
     Thursday for Central Lea County-Northern Lea County-
     Southern Lea County.

     Winter Storm Warning from 11 AM Wednesday to 11 AM MST Thursday
     for Eddy County Plains-Guadalupe Mountains of Eddy County.

&&

SHORT TERM...80
LONG TERM....84
AVIATION...80
Hazardous weather outlook, Feb 1, 3:11 PM CST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 PM CST Tue Feb 1 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-022115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
311 PM CST Tue Feb 1 2022 /211 PM MST Tue Feb 1 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Warning has been issued for the Guadalupe Mountains
and adjacent plains, as well as the Davis Mountains Wednesday
afternoon into Thursday. Snowfall amounts of 3 to 5 inches could make
travel hazardous.

A Winter Weather Advisory has been issued for extreme southeastern
New Mexico, the Permian Basin, Trans Pecos, and Marfa Plateau.
Snowfall amounts of 1 to 3 inches are expected along with ice
accumulations from freezing rain and sleet of around one quarter of
an inch.

Very cold temperatures are expected to impact the region Wednesday
through Friday. Wind chill values could drop into the single digits
or below zero for many locations.

High winds may be possible across the Guadalupe and Delaware
Mountains on Thursday with snow possible, resulting in potentially
blizzard conditions due to blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:34 PM CSTBlizzard WarningMAFCulberson21 hr
Feb 2, 2:34 PM CSTWind Chill AdvisoryMAFCulberson, Dawson, Gaines19 hr

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.